Alert archive / West Virginia / Flood Watches in 2019

Flood Watch 5, NWS Charleston, WV

February 18, 201934 counties in West Virginia; 9 counties in Ohio; 4 counties in Kentucky

NWS Charleston, WV issued this flood watch at Feb 18, 2019, 2:48 PM EST for 34 counties in West Virginia; 9 counties in Ohio; 4 counties in Kentucky. It took effect at Feb 19, 2019, 10:00 PM EST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2019, 2:48 PM EST (19:48 UTC)
In effect from
Feb 19, 2019, 10:00 PM EST
Expired
Feb 20, 2019, 7:57 PM EST
In force
22 hr
Issued by
NWS Charleston, WV
Flood severity
None
All 47 counties

Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH, Barbour County, WV, Boone County, WV, Braxton County, WV, Cabell County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Fayette County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Logan County, WV, Mason County, WV, McDowell County, WV, Mingo County, WV, Nicholas County, WV, Pleasants County, WV, Pocahontas County, WV, Putnam County, WV, Raleigh County, WV, Randolph County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV, Wayne County, WV, Webster County, WV, Wirt County, WV, Wood County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 47 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -242 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
116 kt
0-1 km storm-relative helicity
-242 m²/s²
0-3 km storm-relative helicity
-161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flood watch went out at Feb 18, 2:36 PM EST, 12 minutes earlier.

Area forecast discussion, Feb 18, 2:36 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
236 PM EST Mon Feb 18 2019

.SYNOPSIS...
Drier and colder air mass filters in from the west. Upslope
snow showers possible under northwest flow across northeast
mountains. Multiple systems affect the area by mid week on.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 200 PM Monday...

Scattered areas of mainly snow and occasional rain showers
continue to impact the region along a low level axis of
convergence or surface frontal boundary which is moving to the
southeast across the Ohio Valley. As a surface high in the Upper
Midwest slides towards the Great Lakes tonight, this feature
will bring in drier air aloft which will bring an end to the
precipitation activity as moisture in the DGZ continue to
decrease. As drier air arrives in the wake of the surface high,
also expecting clouds to decrease in coverage primarily across
northern sections of the CWA. This will lead to a chilly night
as lows drop to the teens across northern areas and remain in
the mid 20s across southern areas where greater cloud cover
will persist. However, clouds will quickly stream back into the
region ahead of the next system set to arrive by the end of the
near term period. In addition, widespread precipitation will
approach the region from south to north by the end of the near
term period as a strong winter storm system begins to move into
the region.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 410 AM Monday...

Still looking at a significant winter storm to affect the area
during the short term period. Start of the period characterized
with surface high pressure across eastern U.S., with cold air in
place across the CWA. Meanwhile, an upper trough will be in
place across the western U.S. at the start of the period, with
a deepening southwesterly flow developing across the area.
By Tuesday evening, a shortwave trough, and attendant surface
low pressure will develop and move northeast out of the
southwest U.S., and head towards the Great Lakes Region.
Strengthening LLJ, and aforementioned features will result in
high moisture transport to the region, with overrunning
occurring, and a wintry mix developing across the area. Snow or
a rain snow mix may start before the wintry mix fully takes
hold, due to wet bulbing effects. Regardless, it looks to be a
real mess with periods of snow, sleet, and freezing rain across
most of the CWA. At this time, went ahead and issued a winter
storm watch just for mountainous counties where greatest
effects/accumulations will be realized. However, it's looking
like at least wintry weather advisories, if not additional
watches for potential warning upgrades could be possible across
parts of the lowlands. Based on coordination with neighbors, it
is agreed to let the day shift take another look at the
situation.

Precipitation is expected to gradually change over to rain by
Wednesday afternoon into Wednesday evening. This presents the
other issue, the high QPF forecast, and of course flooding.
Foresee the need for flood watches on future shifts also. At
this point, have general QPF amounts for this system (which does
last into the long term period) of 2 to 2.5 inches across much
of WV, KY, and SW VA, with an inch to an inch and a half across
southeast Ohio.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 410 AM Monday...

Rounds of precipitation will continue in the extended period
with a moist southwesterly flow in place. Some uncertainty in
placement of heaviest axis of precipitation, but overall idea is
that southern/eastern zones will be most vulnerable during this
period. A more potent low is expected to develop towards the
end of the weekend, with you guessed it, more rain.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 102 PM Monday...

Surface frontal boundary across the Ohio Valley will continue
to push to the southeast through the evening. This feature has
produced scattered areas of mainly snow showers, but some rain
has occasionally mixed in as surface temperatures in the
southern half of the region hover in the mid 30s. This activity
has produced occasional MVFR/IFR conditions with sudden
restrictions in Cigs/Vsbys. This will continue to be a concern
through the evening, especially at EKN where upslope snow
showers and deeper moisture will persist for a longer duration.

The frontal boundary will push through the region tonight from
northwest to southeast, and winds will shift to a northerly
direction overnight after the frontal passage. Surface high
pressure will then build into the area overnight, which will
bring in drier air and a gradual decrease in cloud cover. Thus,
expecting VFR conditions to return to the region by Tuesday
morning, but low clouds may linger slightly longer in the
mountains through early afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: IFR conditions could occur in periods of
heavier snow showers through this evening.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  M    H    M    M    M    H    H    H    H    H    H    H
HTS CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    H    H    H    M    M    H    H    H    H    H
PKB CONSISTENCY  H    H    H    M    M    M    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    M    H    H    H    H    M    H

AFTER 18Z TUESDAY...
IFR possible in rain/snow Tuesday night through at least
Wednesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Storm Watch from Tuesday evening through Wednesday
     afternoon for WVZ519>526.
     Winter Storm Watch from Tuesday evening through Wednesday
     afternoon for WVZ034-515>518.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/SL
NEAR TERM...RG
SHORT TERM...SL
LONG TERM...SL
AVIATION...RG
Hazardous weather outlook, Feb 18, 4:18 AM EST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
418 AM EST Mon Feb 18 2019

WVZ034-515>518-190930-
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
418 AM EST Mon Feb 18 2019

...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of southeast West
Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

In addition, rain, heavy at times, is expected Wednesday afternoon
and Thursday, and again Thursday evening into the weekend. Flooding
issues may develop.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

WVZ519>526-190930-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
418 AM EST Mon Feb 18 2019

...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

In addition, rain, heavy at times, is expected Wednesday afternoon
and Thursday, and again Thursday evening into the weekend. Flooding
issues may develop.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>033-039-040-190930-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Upshur-Barbour-
418 AM EST Mon Feb 18 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northern West Virginia, southern West Virginia and western West
Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A system Tuesday night and Wendesday could bring a wintry mix of
snow, sleet, and freezing rain. Winter weather headlines may be
necessary. In addition, rain, heavy at times, is expected Wednesday
afternoon and evening. Another system will bring additional rounds
of heavy rain and this weekend. Flooding issues may develop.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 3:40 AM ESTWinter Storm WatchRLXFayette, Nicholas, Pocahontas, Raleigh, Randolph, Webster and 1 more29 hr
Feb 18, 2:52 PM ESTWinter Storm WarningRLXFayette, Nicholas, Pocahontas, Raleigh, Randolph, Webster52 hr

Nearby

Flood Watches in West Virginia, 2019Flood Watches in Ohio, 2019Flood Watches in Kentucky, 2019Every flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.